Skip to Accessibility Tools Skip to Content Skip to Footer

Migraine Drug Topamax Recalled: Strange Odor, But Little Cause for Concern

Drug manufacturer Johnson & Johnson has issued a voluntary recall on 57,000 bottles of its migraine drug Topamax. Topamax is an antiseizure medication used for migraine prevention. Four customers reported smelling a musty or moldy odor when they opened their bottles of the medication. The company says the odor does not pose a danger to patients but may be associated with brief stomach discomfort.

Unfortunately, this isn’t the first time Johnson & Johnson has recently recalled a medication following complaints of a moldy or musty odor. Tylenol was subject to a similar recall last month. J&J has also recalled other over the counter medications in the past year for a myriad of different problems. The company says the source of the musty or moldy odor observed by patients using Topamax is a chemical called TBA, which is used to treat wooden palates. Why it is that this problem wasn’t rectified following the Tylenol recall is unknown.

J&J believes only about 6,000 bottles are still on the market. If you take this medication you should check with your pharmacy to make sure you didn’t receive any of the tainted medication. If you happen to have a bottle with a lot number on it you can match it against the lot numbers involved in the recall at this link: Ortho-McNeil Neurologics Voluntary Recalls Two Lots of Topamax.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

J&J Recalls Some Topamax After Odor Reports Ortho-McNeil Neurologics Voluntary Recalls Two Lots of Topamax Latest Smelly Johnson & Johnson Recall: Topamax

Comments

  • Lolah Weatherman
    8 years ago

    my idiot doctor put me on that shit twice! I had such bad side effects that still happen today – 6 months after I stooped taking it!

  • Kim Pennell Rogers
    8 years ago

    Topamax gave me auditory and visual hallucinations so be on the alert for that side effect. I was hospitalized because of it and there until it cleared my system.

  • Lori Sanford
    8 years ago

    Thanks, Cheri and Heather, I just recently started taking Topomax. I will discuss this with my Dr. on my nest visit.

  • Regina Long
    8 years ago

    I am on the generic form and stopped taking it while pregnant- when I was on it before- it did help with my weight- when I went back on it- it does nothing for my weight! I wish it did! lol but I cannot string a sentence together..Price I pay for not wanting a pounding head..although I do have quite a few breakthrough headaches..I can’t up my dose because of the anxiety it causes…

  • Elyssa Blumenthal Olgin
    8 years ago

    I’m still taking it. Wait, I forgot what I was going to write… 😉 Does your memory restore when you stop taking it? I’m sure the weight will.

  • Elyssa Blumenthal Olgin
    8 years ago

    So there really is no point in stopping it? Mine gets much worse when they change my dosage but then starts to even out again when I get adjusted. The same goes for my weight, I am super skinny from it. I wonder why they don’t use it off-label for obesity.

  • Diana Lee
    8 years ago

    Mine didn’t, unfortunately.

  • Migraine.com
    8 years ago

    Diana Lee provides a summary of the recent Topamax recall.

  • GodsGirl IsReal
    8 years ago

    does topamax cause u to loose memory, I do ind myself forgetting tings quiet often

  • Dawn Croddy Price
    8 years ago

    I hate that medicine as well …….It affected my speech in a huge way within 2 days of taking it. I knew what I wanted to say but couldnt make the words come out…..just a bunch of mumbo jumbo. It was very scarey.

  • Bonna Mullaly
    8 years ago

    Topomax – hate that medicine. It gave me short term memory loss right away so bad that it affected my job. I wish there was a preventative that would work for me, and I’m about to look into Botox injections, wondering if anyone has had any luck with them?

  • Lori Glasgow-Brininger
    8 years ago

    April’s been a horrible month for my migraines…. every time the weather changes, it triggers them!! So frustrating!!

  • Michele Mullaly
    8 years ago

    I have a headache currently…..I think it is due to the weather, raining

  • Michele Mullaly
    8 years ago

    I think mine is givng it to me also for weight loss….Diclophenic made me gain 60lbs…now my doctor tell me so stop eating fattining foods…what to eat?

  • Diana Lee
    8 years ago

    Experienced the same short term memory loss. Still hasn’t recovered and I haven’t taken it in years.

  • Sally Garcia
    8 years ago

    I too was taking Topamax and it gave Me bad side affects. I was taking a Pill Form. When I went in to see My Dr. for a Bad Migraine Headache, I Mentioned to Him that I was allergic to Topamax or something and Not to give it to Me again, He said Ok. He then walked out of the room and came back t give Me a shot, I asked him if it was Topamax an He said No. He then gave me the shot and I got really sick in the office. They came in and seen that I was sick to My stomach. I could not leave the office, My Family was waiting on Me Not knowing what was going on. He had to give Me another shot for the side affects. I never took it again, nor did I allow the Dr. to Prescribe them to Me, I made Sure of It.

  • Barbetta Reedy
    8 years ago

    I was on it for 5 yrs and I couldn’t finish my sentence and my concentration & memory was getting bad this is one of the side effects of that drug which the drs don’t tell you about you have to read the fine print in the drug info given to you. Yes for the first year it worked my migraines were less but after that it stopped working but dr didn’t want me to go off of it so when I mentioned that my concentration was going he took me right off

  • Karen Wolfette Johnson
    8 years ago

    Wow I am on it now, and have been forgetting stuff, and my husband has been making fun of me. Now I know why, I guess its time to come off the drug! Thanks ladies!

  • Cheri Lantia
    8 years ago

    You’re welcome April ! The Dr. Sid I would get my memory back but I still forget easily. I have to write everything down or it’s gone! My family call me Dorey from Finding Nemo! Lol!

  • April Logan
    8 years ago

    Oh really??? I wonder if that’s what my problem is? I’m going to look into this short term memory thing. I’ve been on it for 2 years now and I have always been that person who remembers everything. Thx Cheri and Heather for posting that.

  • Heather Stevens
    8 years ago

    me too and it made me talk funny. I stopped taking it last year.

  • Cheri Lantia
    8 years ago

    I took Topamax for close to 7 yrs & I lost a big portion of my short term memory!

  • Poll